Skip to content
Accessible Unlicensed Requires Authentication Published by De Gruyter July 29, 2016

C*-simplicity of locally compact Powers groups

Sven Raum


In this article we initiate research on locally compact C*-simple groups. We first show that every C*-simple group must be totally disconnected. Then we study C*-algebras and von Neumann algebras associated with certain groups acting on trees. After formulating a locally compact analogue of Powers’ property, we prove that the reduced group C*-algebra of such groups is simple. This is the first simplicity result for C*-algebras of non-discrete groups and answers a question of de la Harpe. We also consider group von Neumann algebras of certain non-discrete groups acting on trees. We prove factoriality, determine their type and show non-amenability. We end the article by giving natural examples of groups satisfying the hypotheses of our work.

Funding statement: The research leading to these results has received funding from the People Programme (Marie Curie Actions) of the European Union’s Seventh Framework Programme (FP7/2007-2013) under REA grant agreement No. 622322.


We want to thank Alain Valette for his hospitality at the University of Neuchâtel, where part of this work was done. We are grateful to Pierre-Emmanuel Caprace for useful comments on groups acting on trees. We thank Siegfried Echterhoff for asking us whether C*-simple groups are totally disconnected and for a helpful discussion about this question. Further we thank Hiroshi Ando, Pierre de la Harpe, Pierre Julg and Stefaan Vaes for useful comments on the first version this article. Finally, we thank the anonymous referee his comments and for suggesting an easier proof of Theorem 6.1.


[1] S. Adams and W. Ballmann, Amenable isometry groups of Hadamard spaces, Math. Ann. 312 (1998), no. 1, 183–195. 10.1007/s002080050218Search in Google Scholar

[2] M. Bekka, M. Cowling and P. de la Harpe, Simplicity of the reduced C*-algebra of PSL(n,), Int. Math. Res. Not. IMRN 1994 (1994), no. 7, 285–291. Search in Google Scholar

[3] B. Bekka, P. de la Harpe and A. Valette, Kazhdan’s property (T), New Math. Monogr. 11, Cambridge University Press, Cambridge 2008. Search in Google Scholar

[4] J. Bernstein, All reductive p-adic groups are of type I, Funct. Anal. Appl. 8 (1974), 91–93. 10.1007/BF01078592Search in Google Scholar

[5] E. Breuillard, M. Kalantar, M. Kennedy and N. Ozawa, C*-simplicity and the unique trace property for discrete groups, preprint (2014), . Search in Google Scholar

[6] A. Connes, Une classification des facteurs de type III, Ann. Sci. Éc. Norm. Supér. (4) 6 (1973), 133–252. 10.24033/asens.1247Search in Google Scholar

[7] A. Connes, Classification des facteurs, Operator algebras and applications (Kingston 1980), Proc. Sympos. Pure Math. 38. Part 2, American Mathematical Society, Providence (1982), 43–109. Search in Google Scholar

[8] P. de la Harpe, Reduced C*-algebras of discrete groups which are simple with a unique trace, Operator algebras and their connections with topology and ergodic theory (Buşteni 1983), Lecture Notes in Math. 1132, Springer, Berlin (1985), 230–253. Search in Google Scholar

[9] P. de la Harpe, On simplcity of reduced C*-algebras of groups, Bull. Lond. Math. Soc. 39 (2007), 1–26. Search in Google Scholar

[10] P. de la Harpe and J.-P. Préaux, C*-simple groups: Amalgamated free products, HNN extensions, and fundamental groups of 3-manifolds, J. Topol. Anal. 3 (2011), no. 4, 451–489. Search in Google Scholar

[11] J. Dixmier, C*-algebras, North-Holland, Amsterdam 1977. Search in Google Scholar

[12] J. M. Fell, The dual spaces of C*-algebras, Trans. Amer. Math. Soc. 94 (1960), no. 3, 365–403. Search in Google Scholar

[13] A. Figà-Talamanca and C. Nebbia, Harmonic analysis and representation theory for groups acting on homogeneous trees, London Math. Soc. Lecture Note Ser. 162, Cambridge University Press, Cambridge 1991. Search in Google Scholar

[14] J. Glimm, Type IC*-algebras, Ann. of Math. (2) 73 (1961), 572–612. Search in Google Scholar

[15] U. Haagerup, A new look at C*-simplicity and the unique trace property of a group, preprint (2015), . Search in Google Scholar

[16] Harish-Chandra, Discrete series for semisimple Lie groups. II. Explicit determination of the characters, Acta Math. 116 (1966), 1–111. 10.1007/BF02392813Search in Google Scholar

[17] A. Ioana, S. Popa and S. Vaes, A class of superrigid group von Neumann algebras, Ann. of Math. (2) 178 (2013), 231–286. 10.4007/annals.2013.178.1.4Search in Google Scholar

[18] I. Kaplansky, The structure of certain operator algebras, Trans. Amer. Math. Soc. 70 (1951), 219–255. 10.1090/S0002-9947-1951-0042066-0Search in Google Scholar

[19] M. Kennedy, Characterizations of C*-simplicity, preprint (2015), . Search in Google Scholar

[20] J. Kustermans, KMS-weights on C*-algebras, preprint (1997), . Search in Google Scholar

[21] J. Kustermans and S. Vaes, Weight theory for C*-algebraic quantum groups, preprint (1999), . Search in Google Scholar

[22] A. Le Boudec, C*-simplicity and the amenable radical, preprint (2015), . Search in Google Scholar

[23] W. Lück, L2-invariants and their applications to geometry, group theory and spectral theory, Ergeb. Math. Grenzgeb. (3) 44, Springer, Berlin 2001. Search in Google Scholar

[24] G. W. Mackey, Induced representations of locally compact groups I, Ann. of Math. (2) 55 (1952), no. 1, 101–139. 10.2307/1969423Search in Google Scholar

[25] D. McDuff, Uncountably many II1 factors, Ann. of Math. (2) 90 (1969), 372–377. Search in Google Scholar

[26] S. Murakami, On the automorphisms of a real semi-simple Lie algebra, J. Math. Soc. Japan 4 (1952), no. 2, 103–133. 10.2969/jmsj/00420103Search in Google Scholar

[27] R. T. Powers, Simplicity of the C*-algebra associated with the free group on two generators, Duke Math. J. 42 (1975), 151–156. Search in Google Scholar

[28] J. Rosenberg, C*-algebras and Mackey’s theory of group representations, C*-algebras: 1943-1993 (San Antonio 1993), Contemp.Math. 167, American Mathematical Society, Providence (1994), 151–181. Search in Google Scholar

[29] M. Takesaki, Theory of operator algebras II, Springer, Berlin 2003. Search in Google Scholar

[30] K. Tzanev, Hecke C*-algebras and amenability, J. Operator Theory 50 (2003), no. 1, 169–178. Search in Google Scholar

[31] D. van Dantzig, Zur topologischen Algebra. III. Brouwersche und Cantorsche Gruppen, Compos. Math. 3 (1936), 408–426. Search in Google Scholar

Received: 2015-06-25
Revised: 2016-01-08
Published Online: 2016-07-29
Published in Print: 2019-03-01

© 2019 Walter de Gruyter GmbH, Berlin/Boston